Alert archive / Idaho / Lake Wind Advisories in 2021

Lake Wind Advisory 27, NWS Pocatello, ID

August 26, 2021Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this lake wind advisory at Aug 26, 2021, 1:33 PM MDT for Bannock County, Bingham County, Power County, Idaho. It took effect at Aug 27, 2021, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2021, 1:33 PM MDT (19:33 UTC)
In effect from
Aug 27, 2021, 12:00 PM MDT
Expired
Aug 27, 2021, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2935 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WWUS75 KPIH 261933
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
133 PM MDT Thu Aug 26 2021

IDZ054-271000-
/O.NEW.KPIH.LW.Y.0027.210827T1800Z-210828T0200Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
133 PM MDT Thu Aug 26 2021

...LAKE WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MDT FRIDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...American Falls Reservoir.

* WHEN...From noon to 8 PM MDT Friday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
552 
WWUS75 KPIH 270837
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
237 AM MDT Fri Aug 27 2021

IDZ054-272100-
/O.CON.KPIH.LW.Y.0027.210827T1800Z-210828T0200Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
237 AM MDT Fri Aug 27 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM
MDT THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...American Falls Reservoir.

* WHEN...From noon to 8 PM MDT Friday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
017 
WWUS75 KPIH 271923
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
123 PM MDT Fri Aug 27 2021

IDZ054-280200-
/O.CON.KPIH.LW.Y.0027.000000T0000Z-210828T0200Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
123 PM MDT Fri Aug 27 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 35 mph.

* WHERE...American Falls Reservoir.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
412 
WWUS75 KPIH 280151
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
751 PM MDT Fri Aug 27 2021

IDZ054-280300-
/O.EXP.KPIH.LW.Y.0027.000000T0000Z-210828T0200Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
751 PM MDT Fri Aug 27 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds are dropping off. Winds are currently around 12 mph with 
gusts of around 18 mph at the American Falls reservoir. Expect 
winds to drop off even more in the next hour.


$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this lake wind advisory went out at Aug 26, 1:30 PM MDT, 3 minutes earlier.

Area forecast discussion, Aug 26, 1:30 PM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
130 PM MDT Thu Aug 26 2021

.SHORT TERM...Tonight through Saturday night. A broad upper-level
trough is pushing through Idaho today. Extensive cloud cover over
eastern Idaho will keep temperatures down today, but things should
clear out this evening. High-res models indicate some increased
reflectivity signatures, but we're not expecting much to reach the
ground. We'll see a second upper trough work its way into the region
tomorrow, but should keep precip chances just to our north. The main
impact will be winds in the afternoon, which could bring gusts to 35
mph. Numerical guidance is most supportive of a Lake Wind Advisory
for American Falls Reservoir tomorrow afternoon. A third trough will
drop into eastern Idaho Friday night, this one also keeps any precip
chances mostly out of our forecast area. The rest of Saturday will
see a dry zonal flow emerge with mild temperatures expected.
Hinsberger

.LONG TERM...Sunday through next Thursday. A dry west flow aloft
will prevail across the region Sunday and Monday as a low pressure
trough advances east through WRN Canada. A secondary disturbance is
expected to rotate into the NW states Tuesday with an amplified SW
flow aloft expected across the region and perhaps some monsoon flow
rotating up out of Utah across SE Idaho. After that, the operational
GFS and ECMWF part ways as the ECMWF (and 44% of its ensemble
members) rotates the trough quickly NE Wednesday while the GFS (and
80% of its ensemble members and 54% of the ECMWF members) allows it
to linger over the NW into Thursday. Have not strayed from the
National Blend of Models here as it appears to be tracking along
with the slower transition mentioned above. Daytime highs appear to
peak Tuesday and then gradually cool under the influence of the
upper trough into Thursday. Huston
&&

.AVIATION...Early afternoon satellite imagery was showing a low
pressure trough advancing through the region with a second system
trailing closely behind near Vancouver Island. Passing mid- and
upper-level clouds are expected with the former this evening
followed by a progressively drier and smokeless WNW flow aloft
overnight with the second feature. Numerical models suggest that
wind speeds will be a bit more vigorous tomorrow afternoon from the
WNW. Thus VFR conditions are expected to prevail throughout the
period. Huston
&&

.FIRE WEATHER...An upper disturbance will exit the region this
evening while another bears down on us again tomorrow afternoon. The
main concern will be gusty winds across the Snake Plain. Humidity
may be too high for critical fire weather concerns, but some pockets
of humidity less than 15 percent may exist from the Arco Desert
southwestward to Craters of the Moon. This is where wind gusts
around 35 mph are also expected, but the combination of winds and RH
are not expected to encompass a significant portion of any fire
weather zone. Saturday looks to be a continuation of dry weather,
but with lighter winds and Friday. Thunderstorms do not appear to be
a concern at least until next Wednesday. Hinsberger
&&

.AIR STAGNATION...With the upper trough advancing through the region
today and tonight and the flow aloft becoming more WNW we should see
gradual clearing of the smoke from NW to SE late tonight and Friday
morning. We will have to wait and see if we get any smoke production
from upstream fires in Washington that might impact SE Idaho
Saturday. Huston
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory Friday afternoon from noon to 8 PM MDT for IDZ054.
&&

Nearby

Lake Wind Advisories in Idaho, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.